Farey fractions and two-dimensional tori

Part of the Aspects of Mathematics book series (ASMA)


The Farey sequence gives a natural filtration with finite subsets of the set of rational numbers in [0, 1]. It is elementary to define this sequence and to prove that it is uniformly distributed on the interval [0, 1]. However, other aspects regarding its distribution appear to be quite intricate and are related with a number of important open problems in mathematics.

This survey paper revolves around three main themes. The first one is concerned with their spacing statistics, especially the existence and computation of consecutive level spacing measures. The second theme is the connection with some problems in geometric probability concerning the statistics of the linear flow in a punctured flat two-torus when the diameter of the puncture tends to zero. Finally some results and open problems about noncommutative two-tori, some of their subalgebras, and the spectral theory of almost Mathieu operators are reviewed. In particular, a connection between Farey fractions and the structure of gaps in the Hofstadter butterfly is discussed.


Chern Class Irrational Rotation Bratteli Diagram Harper Operator Farey Fraction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Avila, R. Krikorian, Reducibility of non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles, preprint math.DS/0306382.Google Scholar
  2. [2]
    J. Avron, P. H. M. van Mouche, B. Simon, On the measure of the spectrum for the almost Mathieu operator, Comm. Math. Phys. 132 (1990), 103–118.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    V. Augustin, F. P. Boca, C. Cobeli, A. Zaharescu, The h-spacing distribution between Farey points, Math. Proc. Camb. Phil. Soc. 131 (2001), 23–38.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [4]
    C. Béguin, A. Valette, A. Zuk, On the spectrum of a random walk on the discrete Heisenberg group and the norm of Harper’s operator, J. Geom. Phys. 21 (1997), 337–356.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    J. Bellissard, Lipschitz continuity of gap boundaries for Hofstadter-like spectra, Comm. Math. Phys. 160 (1994), 599–613.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    J. Bellissard, B. Simon, Cantor spectrum for the almost Mathieu equation, J. Functional Anal. 48 (1982), 408–419.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    S. Blank, N. Krikorian, Thom’s problem on irrational flows, Internat. J. Math. 4 (1993), 721–726.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    P. Blecher, Statistical properties of two-dimensional periodic Lorentz with infinite horizon, J. Stat. Phys. 66, (1992), 315–373.CrossRefGoogle Scholar
  9. [9]
    F. P. Boca, Projections in rotation algebras and theta functions, Comm. Math. Phys. 202 (1999), 325–357.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    F. P. Boca, Rotation C*-algebras and almost Mathieu operators, Theta Series in Advanced Mathematics, 1. The Theta Foundation, Bucharest 2001.Google Scholar
  11. [11]
    F. P. Boca, C. Cobeli, A. Zaharescu, Distribution of lattice points visible from the origin, Comm. Math. Phys. 213 (2000), 433–470.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    F. P. Boca, C. Cobeli and A. Zaharescu, A conjecture of R. R. Hall on Farey points, J. Reine Angew. Mathematik 535 (2001), 207–236.zbMATHMathSciNetGoogle Scholar
  13. [13]
    F. P. Boca, C. Cobeli, A. Zaharescu, On the distribution of the Farey sequence with odd denominators, Michigan Math. J. 51 (2003), 557–573.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    F. P. Boca, R. N. Gologan, A. Zaharescu, On the index of Farey sequences, Quart. J. Math. Oxford Ser. (2) 53 (2002), 377–391.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    F. P. Boca, R. N. Gologan, A. Zaharescu, The average length of a trajectory in a certain billiard in a flat two-torus, New York J. Math. 9 (2003), 303–330.zbMATHMathSciNetGoogle Scholar
  16. [16]
    F. P. Boca, R. N. Gologan, A. Zaharescu, The statistics of a certain billiard in a flat two-torus, Comm. Math. Phys. 240 (2003), 53–73.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    F. P. Boca, A. Zaharescu, Norm estimates of almost Mathieu operators, preprint arXiv mathph/0201028.Google Scholar
  18. [18]
    F. P. Boca, A. Zaharescu, The distribution of the free path lengths in the periodic two-dimensional Lorentz gas in the small-scatterer limit, preprint arXiv math.NT/0301270.Google Scholar
  19. [19]
    O. Bratteli, A. Kishimoto, Noncommutative spheres. III. Irrational rotations, Comm. Math. Phys. 147 (1992), 605–624.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    J. Bourgain, F. Golse, B. Wennberg, On the distribution of free path lengths for the periodic Lorentz gas, Comm. Math. Phys. 190 (1998), 491–508.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    L. Bunimovich, Billiards and other hyperbolic systems, in Dynamical systems, ergodic theory and applications (Ya. G. Sinai and al. eds.), pp. 192–233, Encyclopedia Math. Sci. 100, 2nd edition, Springer-Verlag, Berlin, 2000.Google Scholar
  22. [22]
    E. Caglioti, F. Golse, On the distribution of free path lengths for the periodic Lorentz gas. III, Comm. Math. Phys. 236 (2003), 199–221.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    N. Chernov, New proof of Sinai’s formula for the entropy of hyperbolic billiards. Application to Lorentz gases and Bunimovich stadium, Funct. Anal. and Appl. 25 (1991), 204–219.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    N. Chernov, Entropy values and entropy bounds, in Hard ball systems and the Lorentz gas (D. Szász ed.), pp. 121–143, Encyclopaedia Math. Sci., 101, Springer-Verlag, Berlin, 2000.Google Scholar
  25. [25]
    M. D. Choi, G. A. Elliott, N. Yui, Gauss polynomials and the rotation algebras, Invent. Math. 99 (1990), 225–246.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    A. Connes, C*-algèbres et géométrie différentielle, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), 599–604.zbMATHMathSciNetGoogle Scholar
  27. [27]
    P. Dahlqvist, The Lyapunov exponent in the Sinai billiard in the small scatterer limit, Nonlinearity 10 (1997), 159–173.zbMATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    H. M. Edwards, Riemann’s zeta function, Dover Publications, Inc., Mineola, New York, 2001.zbMATHGoogle Scholar
  29. [29]
    E. G. Effros, C. L. Shen, Approximately finite C*-algebras and continued fractions, Indiana Univ. Math. J. 29 (1980), 191–204.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    G. A. Elliott, D. E. Evans, The structure of the irrational rotation C*-algebra, Ann. Math. 138 (1993), 477–501.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    G. A. Elliott, Q. Lin, Cut-down method in the inductive limit decomposition of noncommutative tori, J. London Math. Soc. 54 (1996), 121–134.zbMATHMathSciNetGoogle Scholar
  32. [32]
    T. Estermann, On Kloosterman’s sum, Mathematika 8 (1961), 83–86.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [33]
    B. Friedman, Y. Oono, I. Kubo, Universal behaviour of Sinai billiard systems in the small-scatterer limit, Phys. Rev. Letter 52 (1984), 709–712.CrossRefMathSciNetGoogle Scholar
  34. [34]
    G. Gallavotti, Lectures on the billiard, in Dynamical Systems, Theory and Applications (Battelle Seattle 1974 Rencontres, J. Moser ed.), Lecture Notes in Physics Vol. 38, Springer-Verlag 1975.Google Scholar
  35. [35]
    F. Golse, On the statistics of free-path lengths for the periodic Lorentz gas, Proceedings of the XIVth International Congress of Mathematical Physics, Lisbon, July, 2003, to appear.Google Scholar
  36. [36]
    U. Haagerup, M. Rørdam, Perturbations of the rotation C*-algebra and of the Heisenberg commutation relations, Duke Math. J. 77 (1995), 627–656.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    R. R. Hall, A note on Farey series, J. London Math. Soc. 2 (1970), 139–148.zbMATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    R. R. Hall, On consecutive Farey arcs II, Acta Arith. 66 (1994), 1–9.zbMATHMathSciNetGoogle Scholar
  39. [39]
    R. R. Hall, P. Shiu, The index of a Farey sequence, Michigan Math. J. 51 (2003), 209–223.zbMATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    A. Haynes, A note on Farey fractions with odd denominators, J. Number Theory 98 (2003), 89–104.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    B. Helffer, J. Sjöstrand, Analyse semi-classique pour l’équation de Harper. II. Comportement semi-classique près d’un rationnel, Mém. Soc. Math. France No. 40, 1990; Semi-classical analysis for Harper’s equation. III. Cantor structure of the spectrum, Mém. Soc. Math. France (N.S.), No. 39, 1989.Google Scholar
  42. [42]
    B. Helffer, P. Kerdelhué, J. Sjöstrand, Le papillon de Hofstadter revisité, Mém. Soc. Math. de France, No. 43, 1990.Google Scholar
  43. [43]
    D. R. Hofstadter, Energy levels and wave functions of Bloch electrons in a rational or irrational magnetic field, Phys. Rev. B 14 (1976), 2239–2249.CrossRefGoogle Scholar
  44. [44]
    C. Hooley, An asymptotic formula in the theory of numbers, Proc. London Math. Soc. 7 (1957), 396–413.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    Y. Last, Zero measure spectrum for the almost Mathieu operator, Comm. Math. Phys. 164 (1994), 421–432.zbMATHCrossRefMathSciNetGoogle Scholar
  46. [46]
    Y. Last, M. Wilkinson, A sum rule for the dispersion relations of the rational Harper equation, J. Phys. A 25 (1992), 6123–6133.zbMATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    H. A. Lorentz, Le mouvement des électrons dans les métaux, Arch. Néerl. 10 (1905), 336, reprinted in Collected papers, Vol. 3, Martinus Nijhoff, The Hague, 1936.Google Scholar
  48. [48]
    D. Osadchy, J. E. Avron, Hofstadter butterfly as quantum phase diagram, J.Math. Phys. 42 (2001), 5665–5671.zbMATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    N. C. Phillips, Crossed products by finite cyclic group actions with the tracial Rokhlin property, preprint math.OA/0306410.Google Scholar
  50. [50]
    M. V. Pimsner, D. Voiculescu, Imbedding the irrational rotation C*-algebra into an AFalgebra, J. Operator Theory 4 (1980), 201–210.zbMATHMathSciNetGoogle Scholar
  51. [51]
    J. Puig, Cantor spectrum for the almost Mathieu operator, Comm. Math. Phys. 244 (2004), 297–309.zbMATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    M. A. Rieffel, C*-algebras associated with irrational rotations, Pacific J. Math. 93 (1981), 415–429.zbMATHMathSciNetGoogle Scholar
  53. [53]
    F. Schweiger, Ergodic theory of fibred systems and metric number theory, Oxford University Press, New York, 1995.zbMATHGoogle Scholar
  54. [54]
    Ya. G. Sinai, Dynamical systems with ellastic reflections. Ergodic properties of dispersing billiards, Russ. Math. Surveys 25 (1970), 137–189.CrossRefMathSciNetzbMATHGoogle Scholar
  55. [55]
    R. Szwarc, Norm estimates of discrete Schrödinger operators, Coll. Math. 76 (1998), 153–160.zbMATHMathSciNetGoogle Scholar
  56. [56]
    D. Thouless, Bandwidth for a quasiperiodic tight binding model, Phys. Rev. B 28 (1983), 4272–4276.CrossRefMathSciNetGoogle Scholar
  57. [57]
    S. Walters, The AF structure of non commutative toroidal ℤ/4ℤ orbifolds, J. Reine Angew. Mathematik 568, 139–196, 2004.zbMATHMathSciNetCrossRefGoogle Scholar
  58. [58]
    A. Weil, On some exponential sums, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 204–207.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Friedr. Vieweg & Sohn Verlag ∣ GWV Fachverlage GmbH, Wiesbaden 2006

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of IllinoisUrbanaUSA
  2. 2.Institute of Mathematics of the Romanian AcademyBucharestRomania

Personalised recommendations